W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
1DLMCP08 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Inflammation (1932); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/18/2007
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2005: (b)(6).(b)(6), md.History and physical [h&p].Chief complaint [cc]: ¿abdominal pain.¿ history of present illness [hpi]: ¿this is a.56-year-old female who came into the office complaining of abdominal pain.She states that the pain started about two weeks ago and it was getting worse until last weekend when she went to the emergency room (er).At that time.She was feeling pain in the lower abdomen radiating to both sides.At the er, she was medicated with pain medications and a ct scan was done.The ct scan showed ventral hernia.After a couple of hours when she was feeling a little bit better, she was discharged and sent to the office for followup.¿ review of systems: ¿this is a 56-year-old female complaining of abdominal pain.She has some medical problems related previously.Now she is doing better.She still complains of abdominal pain, but she tolerates food and has bowel movements that are positive.¿ abdomen: ¿she has a scar from the xiphoid to the pubis bone.In the middle of this scar, she has a ventral hernia of about 10 x 5 cm, non-reducible.There are no masses in the abdomen.¿ studies: ¿include a ct scan that was done last week showing a non-incarcerated ventral hernia and nondilated loops of bowel.¿ impression/diagnosis: ¿non-incarcerated ventral hernia.¿ plan: ¿because of the medical problems other than the ventral hernia, the patient was asked for clearance from the medical doctor and the pulmonologist.The plan is to do a laparoscopic repair of the ventral hernia placing an intra-abdominal mesh.If the patient is cleared from medicine and pneumology, we will go over all the processes for the surgery to repair the ventral hernia.¿ on (b)(6) 2005: (b)(6) hospital.(b)(6), md.Indications: ¿this is a 66-year-old female coming to the office complaining of a bulge in the abdomen.The patient has history of surgery for a stab wound.After coming in, the patient had a cat scan, a ventral hernia was diagnosed.After explaining the patient the risks and the benefits of the procedure, the patient agrees to undergo a laparoscopic ventral hernia repair with mesh placement.¿ implant procedure: lysis of adhesions plus laparoscopic ventral hernia repair with mesh placement.[implant: gore® dualmesh® plus biomaterial, 1dlmcp08/03763799, 26cm x 34cm x 1mm thick, oval.] implant date: (b)(6) 2005 [hospitalization dates not provided].On (b)(6) 2005: (b)(6) hospital.(b)(6), md.Operative report.Assistant #1: (b)(6), md., #2: medical student, (b)(6).Preoperative diagnosis: ventral hernia.Postoperative diagnosis: not provided.Anesthesia: general.Estimated blood loss: 10 ml.Specimens: none.Wound classification: not provided.Procedure: ¿after obtaining consent, the patient was taken to the operating room and placed in the supine position.General anesthesia was provided by the anesthesia team.A foley catheter was placed in the bladder.The operative field was prepped and draped in the usual sterile fashion.An ioban barrier field was placed on top of the skin.Using a left subcostal incision and a veress needle, an attempt to establish pneumoperitoneum was done.After a couple of tries, a 10-mm incision was made on the same side, and an attempt to access the peritoneal-cavity using the visiport was done.This was not possible because previous adhesions.An incision was made in the right subcostal area, and using a veress needle, pneumoperitoneum was established.Using the visiport system, a 12-mm port was introduced into the abdominal cavity in the right subcostal area.A 5-mm port was placed in the right lower quadrant.Lysis of adhesions was started in order to be able to place two other ports, one in the left upper and one in the left lower quadrant.Lysis of adhesions and dissection of small bowel and omentum from the hernia sac took about 2 hours.After that, five or six abdominal wall defects were observed in the periumbilical area.Other small defects were seen in the upper part of the incision.The decision was made to place a big mesh to cover all the defects of the abdominal wall.A duaimesh was cut to fit a 22 x 18- cm.Four stitches were placed on the mesh, one on top, bottom, left, and right sides.The mesh was rolled and introduced into the abdominal cavity through a 16-mm port on the left upper quadrant.The mesh was deployed, and the stitches were brought out through the abdominal wall using a needle passer.The stitches were tied.These stitches were gore-tex stitches.Using a tacker, tacks were placed all around the mesh holding it in place.Hemostasis was checked.Because the mesh was overlapping the defect at least 7 or 8 cm all around, the decision was made not to place any more stitches.The peritoneum was desufflated.The ports were removed.The skin was closed with a 4-0 polysorb running suture.The patient tolerated well the procedure and was taken to the recovery room awake and stable.¿ on (b)(6) 2005: (b)(6) hospital.Implant record.¿gore dualmesh plus¿.Cat #: not provided.Lot #: ¿03763799.¿ size: ¿26x34cmx1mm.¿ expiration date: ¿2007-06-23.¿ pathology report was not provided.On (b)(6) 2005: (b)(6) hospitals.(b)(6), md.Discharge summary: ¿the patient is a 56-year-old female who is seen in the office and diagnosed with an incarcerated ventral hernia.She was admitted through same-day surgery and underwent laparoscopic ventral hernia repair with dual mesh by dr.(b)(6).Postoperatively, she had a routine postoperative course, beginning to take clears the following day and was out of bed, ambulating, had her foley removed, and was voiding on her own.She was given nebulizers for her asthma and was deemed ready for discharge on (b)(6) 2005.She was noted to have a small area of ecchymosis on her abdomen which was felt to be due to manipulation during the mesh tacking.She was discharged with a prescription for darvocet and told to resume her preoperative medications.¿ explant preoperative complaints: on (b)(6) 2007: (b)(6).(b)(6), md.H&p: ¿this is a 57-year-old female with multiple medical problems who presented to my office a few months ago regarding chronic abdominal pain.The chronic abdominal pain is devastating to the patient and it is interfering with her daily living activities.She has pain all over in abdomen during the day and at nighttime.The patient is so concerned about her chronic abdominal pain that she went to multiple doctors for help.Nobody really could help her and explain exactly why she has pain.The patient thinks that she can feel the mesh and mesh is irritating and giving her chronic pain and she cannot live anymore with this mesh.¿ subjective: ¿this is a 57-year-old female who is complaining of some abdominal discomfort and pain and bulging.She is dr.(b)(6) patient who did laparoscopic ventral hernia repair in (b)(6) 2005.The patient since the operation is constantly complaining of some chronic discomfort, also chronic feeling that the mesh is rubbing in her bowel and that she feels peristalsis of the bowel and beneath the bulge which was previously thought to be seroma.It is bothering her and per her report it gets bigger after she eats or does some exercises.The patient is obese and her bulge is almost invisible.Otherwise, she is tolerating regular diet but she is complaining that she cannot tolerate everything she would like to.She reports no problems with bowel movements.¿ objective: ¿objectively, abdomen is soft.There is mild bulge, which most likely is seroma on the right side of the upper abdomen.I do not feel any recurrences.Abdomen is soft.Mild discomfort in the upper abdomen in the area of seroma.She is very concentrated of problems with mesh that she knows exactly where the edge of the mesh is and has reported that she feels the mesh inside.¿ assessment and plan [a&p]: ¿i had a long discussion with the patient.I recommended to the patient to see and he evaluated by dr.(b)(6), but even thought [sic] she likes dr.(b)(6), she has no transportation to see him at (b)(6).My plan at this point would be to repeat ct of the abdomen and pelvis again and see if there is any changes from previous cat scan.Since the patient is so concentrated about mesh problems and possible chronic pain from the mesh, i would consider at some point to remove the mesh, but this would be the last resort after she has complete evaluation of other reasons for her discomfort.¿ on (b)(6) 2007: (b)(6) hospital.(b)(6), md.Indications: ¿this is a 56-year-old-female who had a laparoscopic ventral hernia repair in (b)(6) 2005 by dr._____.Stab wound with exploratory laparotomy in 1993, came to my office with complaints of chronic abdominal pain and feeling and discomfort secondary to previously placed mesh.The work-up showed small recurrent ventral hernia in the lower part of the abdomen but in general position of the mesh was satisfactory.After multiple discussions and explanations with the patient, multiple office visits, the final decision was to proceed with removal of the heavy weight mesh and repair of her recurrent ventral hernias with light-weighted mesh.All the risks and benefits were explained to the patient and she agreed to proceed with an operation.¿ explant procedure: 1.Exploratory laparotomy, lysis of adhesions at least one hour.2.Removal of foreign body/previously placed mesh.3.Preperitoneal retrofascial recurrent ventral hernia repair.4.Implantation of ultrapro mesh, 30 x 30 cm.Explant date: (b)(6) 2007 [operative report dated (b)(6) 2007, but all other operative documentation states (b)(6) 2007] [hospitalization dates (b)(6) 2007].(b)(6) 2007: (b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: chronic abdominal pain secondary to heavy weight mesh and questionable recurrent ventral hernia.Postoperative diagnosis: chronic abdominal pain secondary to heavy weight mesh and questionable recurrent ventral hernia.Anesthesia: general.Estimated blood loss: 50 ml.Specimens: mesh.Wound classification: ¿clean.¿ findings: ¿small, recurrent ventral hernia in the inferior part of the incision.¿ procedure: ¿after informed consent was obtained the patient was given antibiotics.Scds were placed on the lower extremities.The patient was brought to the operating room.The incision on the previous scar was made and the scar was excised.The incision was continued down until the mesh was encountered.The mesh was dissected free from the abdominal wall and small hernia in the inferior part of the incision was identified.This was reduced and then the mesh was removed.The mesothelial lining under the mesh was formed and the small bowel had significant adhesions in the periphery of the mesh.The adhesions from the small bowel to peritoneum were carefully taken down around the perimeter of the previous mesh site.The take-down of the adhesions took at least one hour.Then, the edge of healthy peritoneum was identified and preperitoneal space then was developed around the perimeter, at least with [sic] 7 cm over the lap from the edge of the fascia.This was formed with significant difficulties secondary to inflammation produced by the heavy-weighted mesh.Finally, the preperitoneal space was developed around the whole defect and then a couple tiers in the peritoneum were closed with 2-0 vicryl.The rest of the peritoneum then was closed with 2-0 vicryl with the middle part sewn to the mesothelial lining.After the peritoneum was closed the sponge and instrument count was performed and this was correct.Next, the dissected area was measured.It was 30 x 30 cm so ultrapro mesh was placed in the preperitoneal space.Next, the mesh was secured to the abdominal wall with transfascial sutures, 0 prolene sutures with reverdin needle.These were tied off every few centimeters around the perimeter.Then, two #10 french jp drains were placed just above the mesh and fascia and scar tissue was closed above the mesh to close the abdominal wall.This was done using #1 prolene suture.Then, skin was closed with the staples.Sterile dressings were applied.After the procedure i talked to the patient's family and explained all the details of the procedure.Also, dr.(b)(6) office was notified.The patient tolerated the procedure well.She was extubated and transferred to [sic] the recovery room.¿ (b)(6) 2007: (b)(6) hospital.(b)(6), md.Pathology report: preoperative diagnosis: ¿chronic abdominal pain, recurrent ventral hernia.¿ procedure: ¿open recurrent ventral hernia repair.¿ postoperative diagnosis: ¿same.¿ clinical history: ¿not given.¿ specimen(s) received: ¿a: nonabsorbable mesh.¿ diagnosis: ¿(gross) mesh and metal.¿ gross description: ¿the specimen is labeled ¿nonabsorbable mesh¿.The specimen is received in a plastic container and consists of a portion of mesh-like material containing portions of ring-shaped and spring-like metal, 22.0 x 15.0 x 0.1 cm.¿ on (b)(6) 2007: (b)(6) hospital.(b)(6), md.Discharge summary: admitting diagnosis: ¿recurrent ventral hernia.¿ discharge diagnosis: ¿recurrent ventral hernia.¿ clinical note: ¿this 56-year-old female had a laparoscopic ventral hernia repaired in (b)(6) 2005, consequence of ___ exploratory laparotomy in 1993, came to the office for chronic abdominal pain and feeling of discomfort secondary to previously placed mesh.There was present a small recurrent ventral hernia in the lower part of the abdomen, but in general the position of the mesh was satisfactory.After discussion and explanation with the patient, the final decision was to proceed with removal of the heavy-weight mesh and repair of the recurrent ventral hernia with light-weight mesh.¿ procedure: ¿exploratory laparotomy and lysis of adhesions, removal of foreign body (previously placed mesh), preperitoneal retrofascial recurrent ventral hernia repair, implantation of ultrapro mesh 30 x 30 cm.Surgeon dr.(b)(6).Assistant dr.(b)(6).Anesthesia general endotracheal anesthesia.¿ postoperative course: ¿the postoperative course was marked for abdominal pain in the first 2 days postop.The patient was progressively improving and was discharged to home without any complaints.¿ disposition: ¿home.Follow up is scheduled with dr.(b)(6) in 2 weeks at (b)(6) hospital office, phone number (b)(6).The patient needs to call for an appointment.Discharge instruction was given referring to contact dr.(b)(6) office, (b)(6), with following symptoms of cough, fever, chills, increased abdominal pain, wound problems or discharge.¿ discharge instructions: ¿the patient can return to normal activities, can take showers, no driving until the next follow up, no lifting more than 15 pounds.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2008, whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2007, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to chronic abdominal pain and recurrent hernia.Adhesions of the small bowel to the mesh.The take-down of adhesions took at least one hour.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated health effect; h6: updated investigation finding; h6: updated type of investigation; h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives.The following conclusions, have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information, there is no available information that reasonably suggests, that a gore device may have caused or contributed to death, serious injury or reportable malfunction.And is no longer considered reportable.Therefore, this event is being coded, as no clinical signs, symptoms or conditions, no health consequences or impact.And will be closed, as no problem detected.Previous patient codes were reported, based on the original complaint.And are no longer applicable and/or not reportable, per gore¿s investigation.It should be noted, that the gore® dualmesh® plus biomaterial instructions for use, include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma and recurrence¿.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies with or without mesh.These may include, but are not limited to adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination.Which, may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma.And related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation.Therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified, that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms, per cubic centimeter of product (g/cm3)] and chlorhexidine diacetate [approximately 1600 micrograms, per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate, that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.